Alert archive / Missouri / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 295, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Aug 10, 1998, 6:44 PM CDT for Oregon County, Missouri. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 10, 1998, 6:44 PM CDT (23:44 UTC)
- Expired
- Aug 10, 1998, 7:35 PM CDT
- In force
- 51 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County Oregon County, MO
The radar
The Springfield radar (KSGF), 188 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 7:00 PM CDT | Thunderstorm Wind | Myrtle, MO | Power lines and trees were blown down by thunderstorm winds. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 11.7 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 293 J/kg
- Mixed-layer CIN
- -197 J/kg
- Mixed-layer LCL
- 1538 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 209 m²/s²
- 0-3 km storm-relative helicity
- 294 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
758 WUUS1 KSGF 102345 RRA SVRSGF MOC149-110035- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 644 PM CDT MON AUG 10 1998 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OREGON COUNTY IN SOUTH CENTRAL MISSOURI * UNTIL 735 PM CDT * AT 643 PM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL THE SIZE OF NICKELS. THIS STORM WAS LOCATED 10 MILES SOUTHEAST OF ALTON NEAR BILLMORE AND WAS MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM(S) WILL BE NEAR... RIVERTON AND CALM BY 700 PM THIS STORM HAS CAUSED CONSIDERABLE WIND DAMAGE IN THAYER AT 615 PM. VERY HEAVY RAINFALL WILL ALSO ACCOMPANY THE STORMS. THE HEAVY RAIN MAY CAUSE MINOR FLOODING TO DEVELOP IN URBAN AND OTHER POOR DRAINAGE AREAS. TAGGART/TERRY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 2:05 PM CDT, 4 hours 39 minutes earlier.
Area forecast discussion, Aug 10, 2:05 PM CDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 205 PM CDT MON AUG 10 1998 1ST PD FCST CONCERNS...WHERE WL PCPN FALL/TEMPERATURES. SHRA/TSRA FORMING OVR NE OK/SE KS ATTM DUE TO SFC LOW OVR NE OK. A TROF OF LOW PRESSURE ALSO CUTS THE STATE IN HALF FROM JLN TO JUST N OF STL. ETA LOOKS A LITTLE STRONG WITH VORT MAX OVR KS AND PCPN AMOUNTS. WL LEAN TOWARDS WEAKER NGM. MODELS SHOWING GOOD VV AROUND 00Z THIS AFTERNOON. LOOKS LIKE PCPN STARTING IN SE KS AND SPREAD OVR THE REST OF THE AREA OVERNIGHT. WL GO WITH A 50 POP FOR ALL CWA AND FOR ENTIRE 1ST PD. GARP TIME SECTIONS SHOWING PCPN ENDING AFTER MIDNIGHT IN WRN ZONES WITH MOST OF PCPN OUT OF CWA BY NOON. 94Q SHOWS HEAVIEST RA OVR SE KS AND EXTREME SW MO BY TUESDAY MORNING. TEMPERATURES WILL DEPEND ON CLOUD COVER...SO WL LEAN TOWARDS THE WARMER FWC. 1ST PD RECOMMENDATIONS (COORDINATION PURPOSES ONLY) SE KS/JLN...MOSTLY CLOUDY WITH A 50 PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS. LOW AROUND 70. LIGHT AND VARIABLE WIND. SGF/AIZ...MOSTLY CLOUDY WITH A 50 PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS. LOW IN THE MID TO UPPER 60S. LIGHT AND VARIABLE WIND. UNO/VIH...PARTLY CLOUDY WITH A 50 PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS. LOW NEAR 70. LIGHT AND VARIABLE WIND. SGF BB 067/085 066/087 066 07532 JLN BB 069/087 068/089 068 07532 SS
In the hours before
Special weather statement, Aug 10, 1:00 PM CDT, 5 hours 44 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-111200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT MON AUG 10 1998 THE STATEMENT BELOW IS VALID FOR THE FOLLOWING COUNTIES... ...IN KANSAS... BOURBON CHEROKEE CRAWFORD ...IN MISSOURI... BARRY BARTON BENTON CAMDEN CEDAR CHRISTIAN DADE DALLAS DENT DOUGLAS GREENE HICKORY HOWELL JASPER LACLEDE LAWRENCE MARIES MCDONALD MILLER MORGAN NEWTON OREGON OZARK PHELPS POLK PULASKI SHANNON ST. CLAIR STONE TANEY TEXAS VERNON WEBSTER WRIGHT INCLUDING THE TOWNS OF... PITTSBURG ROLLA LEBANON JOPLIN SPRINGFIELD BRANSON FORT SCOTT NEVADA CAMDENTON NEOSHO WEST PLAINS FORT LEONARD WOOD LAMAR BOLIVAR SALEM MARSHFIELD ...CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE AREA... SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AS AN UPPER LEVEL DISTURBANCE OVER KANSAS PUSHES INTO THE AREA. THE BEST CHANCE OF PRECIPITATION WILL BE ALONG AND WEST OF A SPRINGFIELD TO NEVADA LINE. FOR THE OVERNIGHT HOURS...THE THUNDERSTORM ACTIVITY IS EXPECTED TO SPREAD ACROSS THE AREA FROM WEST TO EAST. MOST STORMS ARE EXPECTED TO STAY BELOW SEVERE LIMITS...HOWEVER A FEW STORMS COULD BRIEFLY BECOME SEVERE WITH BRIEF HEAVY RAIN...GUSTY WINDS AND HAIL. RAINFALL AMOUNTS OF 1 TO 2 INCHES IN AN HOUR WILL BE POSSIBLE IN STRONGER STORMS. SPOTTER AND EMERGENCY MANAGER ACTIVATION IS NOT EXPECTED FOR THIS AFTERNOON AND INTO TUESDAY MORNING. SHUMWAY
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 4:54 PM CDT | Severe Thunderstorm Warning | SGF | Howell, Ozark | 36 min |
| Aug 10, 5:23 PM CDT | Severe Thunderstorm Warning | SGF | Phelps | 37 min |
| Aug 10, 5:29 PM CDT | Severe Thunderstorm Warning | SGF | Howell | 51 min |
| Aug 10, 5:43 PM CDT | Flash Flood Warning | SGF | Howell | 5 hr |
| Aug 10, 5:43 PM CDT | Flash Flood Warning | SGF | Phelps | 5 hr |
| Aug 10, 5:58 PM CDT | Severe Thunderstorm Warning | SGF | Oregon | 47 min |
| Aug 10, 6:04 PM CDT | Severe Thunderstorm Warning | SGF | Maries, Phelps | 51 min |
| Aug 10, 6:52 PM CDT | Flash Flood Warning | SGF | Oregon | 4 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.